Fatalities Temporally Associated with the Ingestion of Ibogaine

Authors

  • Kenneth R. Alper M.D.,

    1. Departments of Psychiatry and Neurology, New York University School of Medicine, 550 First Avenue, New York, NY 10016.
    Search for more papers by this author
  • Marina Stajić Ph.D.,

    1. Department of Forensic Toxicology, New York City Office of Chief Medical Examiner and Department of Forensic Medicine, New York University School of Medicine, 520 First Avenue, New York, NY 10016.
    Search for more papers by this author
  • James R. Gill M.D.

    1. New York City Office of Chief Medical Examiner and Department of Forensic Medicine, New York University School of Medicine, 520 First Avenue, New York, NY 10016.
    Search for more papers by this author

Additional information and reprint requests:
Kenneth R. Alper, M.D.
Associate Professor of Psychiatry and Neurology
New York University School of Medicine
Brain Research Laboratories
8th Floor Old Bellevue Administration Building
462 First Avenue
New York, NY 10016
E-mail: kra1@nyu.edu

Abstract

Abstract:  Ibogaine is a naturally occurring psychoactive plant alkaloid that is used globally in medical and nonmedical settings for opioid detoxification and other substance use indications. All available autopsy, toxicological, and investigative reports were systematically reviewed for the consecutive series of all known fatalities outside of West Central Africa temporally related to the use of ibogaine from 1990 through 2008. Nineteen individuals (15 men, four women between 24 and 54 years old) are known to have died within 1.5–76 h of taking ibogaine. The clinical and postmortem evidence did not suggest a characteristic syndrome of neurotoxicity. Advanced preexisting medical comorbidities, which were mainly cardiovascular, and/or one or more commonly abused substances explained or contributed to the death in 12 of the 14 cases for which adequate postmortem data were available. Other apparent risk factors include seizures associated with withdrawal from alcohol and benzodiazepines and the uninformed use of ethnopharmacological forms of ibogaine.

Ancillary